Kansas, 2023

Damaging Wind in Kansas, July 28, 2023

July 28, 2023 · NWS ICT · 1 event in 1 county or zone

Scattered thunderstorms developed in northern Kansas with one dropping south into Lincoln County during the evening of the 28th. One storm had estimated wind gusts of 60 mph near Barnard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered thunderstorms developed in northern Kansas with one dropping south into Lincoln County during the evening of the 28th. One storm had estimated wind gusts of 60 mph near Barnard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 5:35 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 28, 5:35 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
635 PM CDT Fri Jul 28 2023

...Updated Aviation Discussion...

.SYNOPSIS...
Issued at 321 PM CDT Fri Jul 28 2023

FORECAST HIGHLIGHTS THROUGH LATE NEXT WEEKEND:

* Persistent above average temperatures through mid to late next
  week.

* Slight chances for showers/storms northern half of KS through
  Saturday night, and again by mid-late next week.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 321 PM CDT Fri Jul 28 2023

THIS AFTERNOON-EARLY EVENING...A subtle mid-level wave along with
residual moisture is supporting a few hit-or-miss showers and
thunderstorms across south-central Kansas this afternoon. Anticipate
this activity may linger through 6-8 PM, mainly south of Highway 50
and west of the Flint Hills. These dense clouds are also keeping
temperatures not as hot in the upper 80s and 90s over western
portions of south-central KS. Elsewhere, heat indices are around 105-
109 degrees, so will continue the Excessive Heat Warning through its
expiration time of 9 PM this evening.

THIS EVENING-TONIGHT...Can't rule out a stray thunderstorm or two
venturing into areas mainly along/north of I-70, as a slow-moving
frontal zone approaches from the north. If anything can form, the
main threats would be isolated strong wind gusts given hefty DCAPE
values.

SATURDAY-SATURDAY NIGHT...The frontal zone should shift south
slightly for Saturday, as thunderstorm activity tonight-Saturday AM
well north of the region drives the boundary further south.
Consequently, introduced slight chances for isolated storms as far
south as central and east-central KS Saturday late afternoon-
evening. If a storm or two can manage to develop, the combination of
CAPE and marginal deep layer shear will favor strong to marginally
severe storms. Temperature-wise, will continue the excessive heat
warning for all areas, with forecast heat indices around 103-108
once again. However, if the front/outflow gets further south than
expected (as the NAM suggests), portions of central and east-central
KS would see somewhat cooler than expected temperatures.

SUNDAY-SUNDAY NIGHT...With questions on how far south the frontal
zone will get, held off on issuing any heat headlines for Sunday,
although suspect a heat advisory or excessive heat warning may be
needed over at least far southern KS given current forecast trends.
Additionally, kept a dry forecast for Sunday-Sunday night, as the
frontal zone washes out and convergence decreases. However,
localized convergence may prove sufficient for an isolated storm or
two Sunday late afternoon-evening. Later shifts may need to consider
a low PoP during this time period.

.LONG TERM...(Monday through Friday)
Issued at 321 PM CDT Fri Jul 28 2023

The upper-level ridge will continue to hold on through the middle of
next week and keep highs near and above 100 through Thursday before
shifting east. This will most likely result in additional heat
headlines through the middle of the week. The Canadian/GFS break
down the ridge and try to bring a cold front through the region
going into Friday. This progression may provide chances for isolated
showers and storms as early as Wednesday night, but better chances
at this point appear to begin late Thursday night and last through
the weekend. It is still too far out to determine amounts and
coverage of the potential rain and heat relief at this time, but the
system certainly bears watching as we move into next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 621 PM CDT Fri Jul 28 2023

VFR conditions will prevail for the TAF period.

Main concern for the short term is strong to severe storms across
north central KS which may affect mainly KRSL/KSLN over the next
several hours. Storms are moving extremely slow at this
time, confidence is somewhat low of whether storms will actually
reach either site given pulse-like nature of the storms. Will
amend as needed.

Otherwise, S/SW winds will continue across much of south central
and southeast KS. However, a slow moving frontal boundary will be
slowly meander across central KS. This may generate more variable
winds across central KS sites. There remains uncertainty in how
far south this boundary will sag south, which will impact which
sites are seeing SW winds by tomorrow afternoon and which will see
more easterly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    77 100  75 101 /  10  10  10   0
Hutchinson      76 102  74  99 /  10  10  10   0
Newton          77 100  74  98 /  10  10  10  10
ElDorado        77  99  74  99 /  10  10  10  10
Winfield-KWLD   76  99  74 101 /  10  10  10   0
Russell         74  99  72  97 /  20  20  20  10
Great Bend      74 100  73  97 /  10  10  20   0
Salina          77 101  74  98 /  20  20  20  10
McPherson       76 101  74  98 /  10  10  20  10
Coffeyville     77 100  75 100 /  10  10  10  10
Chanute         77  99  74  98 /  10  10  10  10
Iola            77  99  74  97 /  10  20  20  10
Parsons-KPPF    77 100  74  99 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for KSZ032-
033-047>053-067>072-082-083-091>096-098>100.

Excessive Heat Warning from noon to 9 PM CDT Saturday for KSZ032-
033-047>053-067>072-082-083-091>096-098>100.

&&

SYNOPSIS...ADK
SHORT TERM...ADK
LONG TERM...JK
AVIATION...KMB
Hazardous weather outlook, Jul 28, 5:02 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
602 PM CDT Fri Jul 28 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
602 PM CDT Fri Jul 28 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Triple digit heat indices will continue into the evening across the
region. An excessive heat warning is in effect through 9 PM.

Isolated to scattered thunderstorms are possible this evening,
mainly along and north of I-70. The main threats will be isolated
occurrences of 50 to 65 mph winds, and pea to quarter size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Triple digit afternoon through early evening heat indices from
around 103 to 110 degrees will persist Saturday through mid to late
next week. An excessive heat warning remains in effect through
Saturday. Additional heat advisories or excessive heat warnings may
eventually be needed Sunday into next week.

There is a slight chance for thunderstorms Saturday late afternoon
and night over central and east-central Kansas, with additional
chances returning by Wednesday night. Isolated strong to marginally
severe storms are possible, but widespread severe weather is
unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 28, 5:55 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
655 PM CDT Fri Jul 28 2023

KSZ033-290100-
Lincoln KS-
655 PM CDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of northern Lincoln
County through 800 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 14 miles south of Beloit, moving southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Barnard and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3922 9793 3903 9793 3910 9838 3922 9837
TIME...MOT...LOC 2354Z 303DEG 25KT 3926 9818

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JMC

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 28, 6:18 PM CST to 6:28 PM CST
Where
Lincoln County, 0.87 mi NE of Barnard
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.190, -98.040

The cooperative observer estimated wind gusts to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117308.